Diabetic Hyperglycemic Emergencies: A Systematic Approach (Pharmacology CME) - $75.00
Publication Date: February 2020 (Volume 22, Number 2)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I credits, 4 AAFP Prescribed credits, and 4 AOA Category 2-A or 2-B CME credits. CME expires 2/01/2023.
Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 4 Pharmacology CME credits, subject to your state and institutional approval.
For patients presenting with suspected diabetic ketoacidosis (DKA) and the hyperosmolar hyperglycemic state (HHS) understanding of the etiology and pathophysiology will ensure optimal emergency management. Morbidity and mortality is most often due to the underlying precipitating cause, which may include infection, infarction/ischemia, noncompliance with insulin therapy, pregnancy, and dietary indiscretion. Current guidelines are based primarily on expert opinion and consensus statements, but more recent evidence suggests that recommendations related to arterial blood gas, insulin bolus, and IV fluid replacement should be re-evaluated. This issue presents an approach to DKA and HHS management based on current evidence, with a simplified pathway for emergency department management..
Excerpt From This Issue
Midway through your shift, a 23-year-old woman arrives by EMS. She is ill-appearing, tachypneic, and has a distinct odor you recognize as ketones. Her bedside glucose is 680 mg/dL. You suspect DKA, but wonder what led to it. You know that starting insulin and fluids is indicated, but you wonder whether insulin should be administered as an IV bolus, whether insulin should be given before or after IV fluids, what fluids are most appropriate, or whether you should just proceed with subcutaneous insulin. As if these questions were not enough, your first-year resident tells you the patient has a pH of 7.1 and asks if she needs sodium bicarbonate. He also asks if she should be intubated, since she is breathing so hard…
A 76-year-old man arrives with his wife via EMS. He is slow to respond to you, and his wife says that over the past 10 days he has become increasingly weak, stopped walking, and this morning would not talk to her. His vital signs are: blood pressure, 90/60 mm Hg; pulse, 110 beats/min; and respiratory rate, 16 breaths/min. He is afebrile and has an oxygen saturation of 96% on room air. A fingerstick glucose reads high, and a venous pH is 7.38. You wonder whether his initial therapy should be similar to that for DKA, even with his normal pH, and whether 0.45% saline is the ideal fluid in his hyperosmolar state…